Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

October 2, 2012Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Oct 2, 2012, 3:51 AM EDT for Pender County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2012, 3:51 AM EDT (07:51 UTC)
Expired
Oct 2, 2012, 4:45 AM EDT
In force
54 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Wilmington radar (KLTX), 74 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WWUS82 KILM 020751
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
351 AM EDT TUE OCT 2 2012

NCZ096-099-105>109-020845-
BLADEN-COASTAL NEW HANOVER-COASTAL PENDER-COLUMBUS-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
351 AM EDT TUE OCT 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 445 AM EDT...

AT 351 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A 
LINE EXTENDING FROM 10 MILES WEST OF LELAND TO 5 MILES NORTH OF 
WILMINGTON...MOVING NORTH AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...WILMINGTON...
ASHTON...BATARORA...BAYSHORE...BISHOP...CASTLE HAYNE...CURRIE...
DELCO...EDGECOMB AND FREEMAN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR 
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID 
HYDROPLANING.

&&

LAT...LON 3420 7783 3415 7835 3472 7838 3463 7831
      3461 7831 3457 7825 3473 7810 3473 7800
      3472 7799 3472 7795 3473 7794 3472 7767
      3448 7758
TIME...MOT...LOC 0751Z 186DEG 29KT 3426 7826 3432 7789

$$

III

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Oct 2, 3:02 AM EDT, 49 minutes earlier.

Area forecast discussion, Oct 2, 3:02 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
302 AM EDT TUE OCT 2 2012

.SYNOPSIS...
MILD AND HUMID AIR ACROSS THE REGION WILL BRING SCATTERED RAIN
SHOWERS AND ISOLATED THUNDERSTORMS THROUGH MID WEEK AHEAD OF AN
APPROACHING BUT SLOW MOVING COLD FRONT. DRIER AND COOLER AIR IS
EXPECTED TO ARRIVE NEXT WEEKEND AS CANADIAN HIGH PRESSURE BUILDS
FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM TUESDAY...AN EXCEEDINGLY SOUPY AIR-MASS FOR EARLY
OCTOBER WILL SWAMP THE FORECAST AREA TODAY. SATELLITE DERIVED
PRECIPITABLE-WATER ANIMATIONS SHOWED ENHANCED COLUMN MOISTURE
AROUND 2.5 INCHES OFFSHORE OF SOUTH CAROLINA APPROACHING THE
CAPE FEAR REGION EARLY THIS MORNING...ACCOMPANIED BY NUMEROUS
SHOWERS AND ISOLATED TSTMS ALONG THE COASTAL ZONES. MODERATE
AND INCREASING SOUTHEAST WINDS WILL AID MOISTURE TRANSPORT MUCH
OF TODAY...MAINTAINING A BALMY...UNSETTLED AND TROPICAL REGIME.

THE SEVERE TSTM THREAT TODAY APPEARS LIMITED. HEIGHTS RISES WILL
OCCUR TODAY OVER THE AREA AS AN UPPER RIDGE OFFSHORE NUDGES WEST.
ASIDE FROM THE OFFSHORE WATERS THIS MORNING...NO APPRECIABLE MID
OR UPPER LEVEL FEATURES APPEAR AVAILABLE TO SERVE AS A CATALYST
FOR LOCALIZED OR ENHANCED LIFT. CERTAINLY ANY WEAK BOUNDARIES AND
OUTFLOWS WILL PRODUCE CONVECTION CAPABLE OF HEAVY RAINFALL...BUT
WIND AND TORNADO THREATS APPEARS MINIMAL TODAY.

SATELLITE TRENDS SUGGEST PARTIAL SUNSHINE TODAY...WHICH WILL AID
CONVECTION GIVEN THE HIGH MOISTURE CONTENT. THE STRONGER DYNAMICS
ALOFT ASSOCIATED AN UPPER TROUGH WILL HOLD WEST OF OUR AREA TODAY.
STORM MOTION HOWEVER COULD ALLOW INCREASING STORM ACTIVITY OVER
OUR FAR INTERIOR THIS AFTERNOON. MAXIMUM TEMPERATURES SHOULD RUN
3-6 DEGREES ABOVE NORMAL FOR OCTOBER 2....MIDDLE 80S MOST AREAS
AND A FEW DEGREES COOLER ALONG THE BEACHES. OVERNIGHT LOWS WILL
REMAIN ELEVATED IN THE WARM SECTOR FLOW...ENTRENCHED IN THE 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...MID LEVEL TROUGH OVER THE MS VALLEY TO START
THE PERIOD WILL LIFT NORTHEAST...PUSHING A COLD FRONT TO THE COAST
DURING WED. ALTHOUGH THE 5H TROUGH STARTS TO FILL THE MID LEVEL
RIDGING OVER THE WESTERN ATLANTIC WILL KEEP DEEP SOUTHWEST FLOW OVER
THE SOUTHEAST AND MID ATLANTIC REGIONS. AS THE FRONT MOVES TO THE
COAST IT BECOMES PARALLEL TO THE FLOW ALOFT WHICH CAUSES IT TO STALL
ALONG OR JUST OFF THE SOUTHEAST COAST. ALTHOUGH SOUTHERLY FLOW KEEPS
DEEP MOISTURE OVER THE AREA THE LACK OF SIGNIFICANT INSTABILITY OR
TRIGGERING MECHANISMS WILL LIMIT PRECIP. OTHER THAN WEAK LOW
LEVEL DIURNAL INSTABILITY...WHICH WILL BE OFFSET BY WEAK MID LEVEL
STABILITY...DO NOT SEE ANYTHING IN THE FORECAST SOUNDINGS THAT
SUGGESTS MUCH OF A PRECIP CHANCE WED. WILL CARRY SLIGHT CHANCE ALONG
THE COAST GIVEN CLOSER PROXIMITY TO THE FRONT.

CONVECTION MAY INCREASE LATE WED NIGHT OR EARLY THU AS SOME OF THE
GUIDANCE HAS A WEAK SHORTWAVE EMERGING FROM THE GULF OF MEXICO AND
MOVING NORTHEAST ACROSS THE CAROLINAS. AFTER THE WAVE PASSES LOW
LEVEL WEST TO NORTHWEST FLOW DEVELOPS...HELPING DRY OUT THE SURFACE
AIR MASS. DEEP MOISTURE ALOFT LINGERS INTO THU NIGHT BEFORE WEAK 5H
TROUGH AXIS MOVING OFF THE COAST AND USHERS IN DEEP DRY AIR LATE IN
THE PERIOD.

SOUTHERLY FLOW WILL HELP KEEP HIGHS ABOVE CLIMO DESPITE CONSIDERABLE
CLOUD COVER AND ISOLATED SHOWERS. CLOUDS AND BOUNDARY LAYER WINDS
WILL HELP KEEP LOWS ABOVE CLIMO...ESPECIALLY WED NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 3 AM TUESDAY...SURFACE HIGH BUILDS IN FROM THE WEST FRI AND
SAT AS MID LEVEL PATTERN BECOMES PROGRESSIVE. WESTERLY FLOW HELPS
DRY THINGS OUT. FORECAST SOUNDINGS DO SHOW INCREASED MOISTURE AROUND
30K FT...HINTING AT OCCASIONAL CIRRUS BOTH FRI AND SAT. HIGH
PRESSURE SLIDES OFF THE COAST SAT NIGHT INTO SUN WITH A BRIEF PERIOD
OF RETURN FLOW DEVELOPING AHEAD OF AN APPROACHING COLD FRONT. FRONT
MOVES ACROSS THE AREA SUN BUT WHETHER IT WILL BE ACCOMPANIED BY
PRECIP REMAINS IN DOUBT. MEDIUM RANGE GUIDANCE CONTINUES TO SHOW
LIMITED MOISTURE RETURN AHEAD OF THE FRONT. SO FOR NOW WILL MAINTAIN
INHERITED SILENT POP SUN/SUN NIGHT SOUNDINGS DO SHOW MOISTURE
INCREASING SUN NIGHT AND MON AS FLOW ALOFT REMAINS SOUTHWEST DESPITE
LOW LEVEL NORTHERLY FLOW. MAY SEE SOME LIGHT RAIN OR SPRINKLES
BEHIND THE FRONT MON AS WEDGE SETS UP...BUT AT THIS POINT WILL NOT
CARRY A POP.

TEMPERATURES WILL BE ABOVE CLIMO THROUGH SUN BEFORE PASSAGE OF COLD
FRONT DROPS TEMPERATURES A LITTLE BELOW CLIMO...MAINLY SUN NIGHT AND
MON/MON NIGHT.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
AS OF 06Z...RADAR IMAGERY INDICATES SHOWERS AND THUNDERSTORMS
LOCATED OVER WESTERN NC AND WELL OFFSHORE. EXPECT MVFR/IFR CEILINGS
AT INLAND TERMINALS THIS MORNING WITH POTENTIALLY REDUCED VSBYS DUE
TO FOG. ALONG THE COAST...LOWER CONFIDENCE IN MVFR CEILINGS AND
TEMPO PERIODS OF SUB-VFR VISIBILITIES. VFR/MVFR CONDITIONS EXPECTED
TOMORROW AS SHOWERS AND ISOLATED THUNDERSTORMS DEVELOP OVER THE CWA.
HEAVIER SHOWERS AND THUNDERSTORMS COULD BRIEFLY REDUCE VISIBILITIES
TO IFR LEVELS TODAY. SOUTHERLY WINDS OF 10 TO 15 KNOTS EXPECTED
ACROSS THE CWA.

EXTENDED OUTLOOK...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A
STALLED FRONTAL BOUNDARY COULD RESULTS IN PERIODS OF SUB-VFR
CONDITIONS THROUGH THURSDAY. IMPROVING CONDITIONS FRIDAY AND INTO
THE WEEKEND AS HIGH PRESSURE BUILDS IN OVER THE EASTERN U.S.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM TUESDAY...SEAS WILL BECOME A BIT MORE BUMPY TODAY BUT
SHOULD HOLD BELOW ADVISORY OR CAUTIONARY CRITERIA...AS SE WINDS
INCREASE THIS MORNING. SEAS AROUND 3 FEET WILL BUILD TO 3-5 FEET
LATER TODAY AND THE HIGHEST SEAS WILL REMAIN OFFSHORE. NUMEROUS
HEAVY RAIN SHOWERS AND ISOLATED TSTMS COULD REDUCE VISIBILITIES
MAINLY THIS MORNING AS CONVECTION MOVES ONSHORE. SE WAVES WILL
RUN IN 6-7 SECOND INTERVALS TODAY...ACCOMPANIED BY WEAKER AND
LONGER PERIOD ESE WAVES OF MORE DISTANT ORIGIN. MARINERS ARE
ENCOURAGED TO CONSULT RADAR TRENDS BEFORE HEADING OUT TODAY DUE
TO COVERAGE OF SHOWERS AND STORMS.

SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 3 AM TUESDAY...SOUTH TO SOUTHWEST FLOW BETWEEN 10 AND 15 KT AT
THE START OF THE PERIOD WILL DECREASE DURING WED AS COLD FRONT MOVES
TO THE COAST. FLOW REMAINS SOUTHERLY AS FRONT STALLS NEAR THE COAST
BUT LACK OF ANY SIGNIFICANT GRADIENT WILL RESULT IN WIND SPEEDS 10
KT OR LESS INTO THU. FRONT SLOWLY MOVES ACROSS THE WATERS THU WITH
LIGHT OFFSHORE FLOW DEVELOPING. BEHIND THE FRONT THE LACK OF COLD
ADVECTION OR A SIGNIFICANT GRADIENT WILL KEEP WINDS 10 KT OR LESS
THROUGH THE END OF THE PERIOD. SEAS 3 TO 4 FT AT THE START OF THE
PERIOD WILL SLOWLY SUBSIDE WED INTO WED NIGHT...ENDING UP AROUND 3
FT BEFORE OFFSHORE FLOW DEVELOPS EARLY THU. OFFSHORE FLOW WILL CAUSE
SEAS TO DROP TO 2 TO 3 FT FOR THU AND THU NIGHT.

LONG TERM /FRIDAY THROUGH SATURDAY/...
AS OF 3 AM TUESDAY...PERIOD WILL BE MARKED BY HIGH PRESSURE BUILDING
IN FROM THE WEST FRI AND SHIFTING OFFSHORE SAT. GRADIENT WILL REMAIN
LIGHT THROUGH THE PERIOD WITH WINDS 10 KT OR LESS. INITIALLY FLOW
WILL BE OFFSHORE BUT BY SAT AFTERNOON LIGHT RETURN FLOW DEVELOPS.
SEAS 2 FT OR LESS THROUGH THE PERIOD.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...8
SHORT TERM...III
LONG TERM...III
AVIATION...SGL/BJR/8
Hazardous weather outlook, Oct 1, 9:54 PM EDT, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
954 PM EDT MON OCT 1 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-030200-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
954 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-030200-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
954 PM EDT MON OCT 1 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-030200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
954 PM EDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SMALL CRAFT SHOULD EXERCISE CAUTION HEADLINE MAY BE NEEDED
TUESDAY.

WATERSPOUTS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SGL/BR

In the hours before

Special weather statement, Oct 2, 3:51 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
351 AM EDT TUE OCT 2 2012

NCZ096-099-105>109-020845-
BLADEN-COASTAL NEW HANOVER-COASTAL PENDER-COLUMBUS-INLAND
BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
351 AM EDT TUE OCT 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 445 AM EDT...

AT 351 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF LELAND TO 5 MILES NORTH OF
WILMINGTON...MOVING NORTH AT 35 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...LELAND...WILMINGTON...
ASHTON...BATARORA...BAYSHORE...BISHOP...CASTLE HAYNE...CURRIE...
DELCO...EDGECOMB AND FREEMAN.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3420 7783 3415 7835 3472 7838 3463 7831
      3461 7831 3457 7825 3473 7810 3473 7800
      3472 7799 3472 7795 3473 7794 3472 7767
      3448 7758
TIME...MOT...LOC 0751Z 186DEG 29KT 3426 7826 3432 7789

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 2:55 PM EDTSpecial Weather StatementILMWilliamsburg65 min
Oct 2, 3:43 PM EDTSpecial Weather StatementILMWilliamsburg47 min
Oct 2, 4:52 PM EDTSpecial Weather StatementILMHorry38 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.